Minnesota, 2007

Hail and Damaging Winds in Minnesota, June 2, 2007

June 2, 2007 · NWS MPX · 10 events in 6 counties and zones

Short lived warm frontal induced severe weather event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Short lived warm frontal induced severe weather event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 2, 10:32 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 2, 10:32 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CDT SAT JUN 2 2007

.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
CHALLENGES TO THE FORECAST REMAIN ABNORMAL CLOSED UPPER LEVEL LOW
TWIRLING OVER THE UPPER PLAINS AND TIMING ITS DEPARTURE AND
WEIGHING THE IMPACT ITS ASSOCIATED CLOUDS HAVE ON EARLY JUNE
TEMPS.

THE SHEARED AND BROAD AND NOW ALMOST STACKED LOW PINWHEELING
AROUND FROM ERN SD INTO CTRL MN EARLY THIS MORNING IS EXPECTED TO
BE CENTERED IN EAST CTRL MN THIS AFTERNOON. A TROWAL HAS BEEN
EVIDENT ON H7 STREAMLINES AND THETA-E ANALYSIS SINCE LAST EVENING
ON THE NORTH AND NORTHWEST SIDES OF THIS FEATURE. THIS SHOULD
CONTINUE TO FAVOR GREATER COVERAGE OF SHOWERS TOWARDS ALEXANDRIA
THROUGH THE MORNING AND MUCH OF WEST CENTRAL MINNESOTA DURING THE
AFTERNOON. DRY LOW TO MID LEVEL PUNCH OF THIS SYSTEM IS KEEPING
AND SHOULD KEEP A GOOD PORTION OF THE SOUTHERN FORECAST AREA QUIET
THROUGH 16Z OR SO...UNTIL HEATING DESTABILIZES THE LOWER TROP.
THERE REMAINS SIGNS OF A LIFTED INDEX BOUNDARY FROM THE DIABATIC
HEATING DIFFERENCE AS MENTIONED IN PREV DISCUSSION. THIS BOUNDARY
EXTENDS TO THE EAST OF THE SURFACE LOW INTO WRN WI DURING THIS
AFTERNOON. THESE ELEMENTS ALONG WITH DEW POINTS NEAR 60 STILL
POINT TOWARDS A POSSIBLE COLD CORE SPIN-UP IN THAT AREA. COLD AIR
FUNNELS AND SOME SMALL HAIL MORE PROBABLE WITH THE FREEZING LEVEL
NEAR THE H7 HEIGHT...PRESENT INSTABILITY...AND SOME HAIL REPORTED
IN SOUTH DAKOTA YESTERDAY.

THIS FUN BUT ANNOYING LOW SHOULD SLOWLY PUSH EAST THROUGH THE
REMAINDER OF THE WEEKEND. REMNANTS OF THE TROWAL TO PRODUCE SOME
BACKSIDE SHOWERS TONIGHT AND SUNDAY MORNING. SUNDAY AFTERNOON
INSTABILITY SHOWERS SHOULD BE ABOUT THE LAST GASP FROM THIS
SYSTEM. THE CU RULE IS HIGHLY NEGATIVE THROUGH THIS TIME...SO LOW
DIURNAL TEMP SPREADS EXPECTED WITH ALL THE CLOUDS. DAYTIME MAXS
ABOUT 3F TO 8F DEGREES BELOW NORMAL.

AS THIS SYSTEM HELPS EVOLVE A LONG WAVE OVER ERN NA...NORTHWEST
FLOW WILL THEN TAKE OVER THE WRN GREAT LAKES ON MON AND TUES.
SIGNS OF AN EMBEDDED BACKSIDE SHORTWAVE ON MONDAY STILL OFFER
LOW POPS. CANADIAN HIGH FINALLY MOVES DOWN EARLY TUES AND HAVE
LOWERED MINS ON TUES NIGHT AS 03Z SREF H8 TEMPS COME DOWN TO 4C
TO 7C DURING THAT TIME AND SYNOPTIC SETTING INDICATES A HIGHER
CHANCE FOR CLEAR SKIES. 00Z MODELS ATTEMPT TO HINT AT AN ACTIVE
WEDS THROUGH FRI BUT EXTREME DIFFERENCES EXIST...THOUGH SOME
FAIRLY DEEP LOWS /SUB 990MB/ ARE DEVELOPED OVER THE NORTHERN
PLAINS. HAVE LEANED TOWARDS THE 00Z GFS ENSEMBLE WHICH BRINGS WARM
AIR ADVECTION ALOFT INTO REGION ON WEDS PRESENTING A RETURN TO A
CHANCE FOR THUNDER.

&&

.AVIATION.../18Z TAF ISSUANCE/
MAIN CONCERNS ARE PERSISTENT STRATOCU DECKS...SHRA/TSRA THIS
AFTN...AND DEVELOPMENT OF FOG TNGT. STRATOCU HAS BEEN GRADUALLY INCR
IN COVERAGE THIS MRNG...WITH PREDOMINANTLY MVFR CIGS. RADAR MOSAIC
ALSO SHOWING FIRST SIGNS OF INSTABILITY SHRA/TSRA DEVELOPMENT IN
SWRN/W CNTRL MN ATTM...NEAREST THE UPR COLD CORE CENTER. THIS
DEVELOPMENT SHUD CONTINUE INTO CNTRL MN AND WRN WI TDA...AND DUE TO
THE SCT NATURE...HAVE CONTINUED TO HANDLE THIS WITH VCSH WORDING AND
TEMPO SHWRS AT ALL SITES...EXCEPT MSP...WHERE COORDINATION WITH
THE CWSU LED TO A VCTS WORDING WITH TEMPO SHWRS. WILL MONITOR
TRENDS FOR PSBL INCLUSION OF TSRA/VCTS...ESPECIALLY AT
STC/RNH/EAU. OVRNGT...AXN AND RWF COULD SEE ADDITIONAL RAIN...FOG
DEVELOPMENT...AND IFR VSBYS/CIGS IN AN AREA OF ISENTROPIC LIFT ON
THE BACKSIDE OF THE LOW. GENERALLY IMPROVING CONDITIONS SHUD BE
EXPERIENCED AFTER APPROX 15Z AT ALL SITES...WITH EARLIER
IMPROVEMENT AT MSP/RNH/EAU...WHERE LESS LOW LEVEL MOISTURE SHUD BE
PRESENT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/KAT
Hazardous weather outlook, Jun 2, 4:28 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
528 AM CDT SAT JUN 2 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
528 AM CDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE OUTLOOK AREA
TODAY...NAMELY DURING THE AFTERNOON...IN RESPONSE TO A PASSING
DEEP LOW PRESSURE SYSTEM. THERE IS A SLIGHT RISK FOR SOME OF THESE
THUNDERSTORMS TO BRIEFLY BECOME SEVERE IN EAST CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN DURING THE AFTERNOON. THE PRIMARY
THREAT WILL BE PENNY TO NICKEL SIZE HAIL. THE ATMOSPHERE IS ALSO
CONDUCIVE FOR BRIEF ROTATING STORMS WITHIN THIS RISK AREA...WHERE
SHORT-LIVED TORNADOES WILL BE POSSIBLE. COLD AIR FUNNELS...NOT
PRESENTING A SIGNIFICANT THREAT...WILL BE POSSIBLE OVER WESTERN
MINNESOTA TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN WEST CENTRAL WISCONSIN
AND FAR EAST CENTRAL MINNESOTA BRIEFLY DURING THIS AFTERNOON.

MTF/MDB

In the hours before

Special weather statement, Jun 2, 10:54 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 AM CDT SAT JUN 2 2007

MNZ041-042-047>049-054>058-064-065-073-074-021900-
BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI
PARLE-MEEKER-POPE-REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW
MEDICINE-
1154 AM CDT SAT JUN 2 2007

...FUNNEL CLOUDS OBSERVED IN THE AREA...

COLD AIR FUNNELS CLOUDS HAVE BEEN REPORTED WITH SHOWERS NEAR WILLMAR
DURING THE PAST FEW MINUTES. ADDITIONAL SHOWERS OVER THE REST OF
WEST CENTRAL MINNESOTA COULD ALSO PRODUCE COLD AIR FUNNELS THIS
AFTERNOON. COLD AIR FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND.
AS A RESULT...THEY RARELY DO ANY DAMAGE. NORMALLY...THEY LAST ONLY A
FEW MINUTES BEFORE DISSIPATING.

THEREFORE...PERSONS IN AREAS TO THE WEST OF A LINE FROM LONG
PRAIRIE...TO WILLMAR...TO NEW ULM SHOULD NOT BECOME UNDULY ALARMED.
HOWEVER..THEY SHOULD REMAIN ON THE ALERT AND BE PREPARED TO MOVE TO
A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND.

ATMOSPHERIC CONDITIONS WILL CONTINUE TO BE FAVORABLE FOR THE
FORMATION OF ADDITIONAL COLD AIR FUNNEL CLOUDS DURING THE NEXT
SEVERAL HOURS.

KAT

The radar

The Minneapolis radar (KMPX), 66 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sibley

When
June 2, 12:46 PM CST
Where
Sibley County, 3 mi W of Gaylord
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.550, -94.281

Trees downed along County Road 10 from two to three miles west of Gaylord. A report from KARE-TV described trees felled at a local farm just outside Gaylord, along with shingle damage to the farmer's home.

Hail, Dakota

When
June 2, 1:33 PM CST
Where
Dakota County, West St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.900, -93.050

Hail, Wright

When
June 2, 3:02 PM CST
Where
Wright County, 5 mi W of Annandale
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.270, -94.233

Hail, Wright

When
June 2, 3:06 PM CST
Where
Wright County, 3 mi SW of Annandale
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
45.239, -94.174

Hail, Dakota

When
June 2, 3:10 PM CST
Where
Dakota County, Eagan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.800, -93.170

Hail, Dakota

When
June 2, 3:26 PM CST
Where
Dakota County, West St Paul
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.900, -93.050

Thunderstorm Wind, Dakota

When
June 2, 3:30 PM CST
Where
Dakota County, 1 mi W of West St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.900, -93.070

Few trees felled in the city of Lilydale.

Hail, Ramsey

When
June 2, 3:35 PM CST
Where
Ramsey County, St Paul
Measured
0.75 in hail
Reported by
Public
Coordinates
44.970, -93.150

Hail occurred near Highland National Golf course.

Hail, Hennepin

When
June 2, 3:42 PM CST
Where
Hennepin County, Maple Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.150, -93.480

At County Road 30 and Dunkirk Lane.

Hail, Morrison

When
June 2, 5:10 PM CST
Where
Morrison County, Little Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.980, -94.370

Heavy rain also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40736, 40745, 40744, 40743, 40742, 40741, 40735, 40740, 40739, 40738.